Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 77, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 25, 2019, 2:45 AM CDT for Barton County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2019, 2:45 AM CDT (07:45 UTC)
- Expired
- Aug 25, 2019, 7:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Barton County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:41 AM CDT | FLASH FLOOD | Great Bend, KS | COUNTY DISPATCH REPORTED NUMEROUS STREETS IN GREAT BEND ARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 236 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
148 WGUS53 KICT 250745 FFWICT KSC009-251245- /O.NEW.KICT.FF.W.0077.190825T0745Z-190825T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 245 AM CDT Sun Aug 25 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Barton County in central Kansas... * Until 745 AM CDT. * At 240 AM CDT, Doppler radar indicated slow-moving thunderstorms producing very heavy rain across the warned area. Radar estimates of three to four inches have occurred since late Saturday evening. Additional thunderstorms with very heavy rainfall are expected into early Sunday morning. This will likely cause localized flash flooding of small creeks and streams, city streets, country roads, farmland, poor drainage areas and other low lying spots. * Some locations that may experience flash flooding include... Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903 $$ KLEINSASSER
2 follow-up statements
678 WGUS73 KICT 250825 FFSICT Flash Flood Statement National Weather Service Wichita KS 325 AM CDT Sun Aug 25 2019 KSC009-251245- /O.CON.KICT.FF.W.0077.000000T0000Z-190825T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Barton KS- 325 AM CDT Sun Aug 25 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR BARTON COUNTY... At 322 AM CDT, Doppler radar indicated slow-moving thunderstorms producing very heavy rain across mainly southern Barton county. Radar estimates of three to five inches have occurred since late Saturday evening across northern portions of the county, and also across western and southern portions of the county. Additional thunderstorms with heavy rain are possible into early Sunday morning. This will likely cause localized flash flooding of small creeks and streams, city streets, country roads, farmland, poor drainage areas and other low lying spots. Some locations that may experience flash flooding include... Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903 $$ KLEINSASSER
628 WGUS73 KICT 251238 FFSICT Flash Flood Statement National Weather Service Wichita KS 738 AM CDT Sun Aug 25 2019 KSC009-251246- /O.EXP.KICT.FF.W.0077.000000T0000Z-190825T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Barton KS- 738 AM CDT Sun Aug 25 2019 ...THE FLASH FLOOD WARNING FOR BARTON COUNTY WILL EXPIRE AT 745 AM CDT... The heavy rain has ended. Flash Flooding is no longer expected to pose a threat to life and property, however, an areal flood warning remains in effect for Barton County until 915 AM. Please continue to heed any remaining road closures. LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903 $$ VAUGHAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 11:37 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 24, 11:37 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1137 PM CDT Sat Aug 24 2019 .SHORT TERM...(This evening through Monday night) Issued at 303 PM CDT Sat Aug 24 2019 Morning low clouds continue to slowly erode with the afternoon heating. Focus late this afternoon through tonight will be severe weather chances and flooding threat. Scattered showers and thunderstorms are expected to develop late this afternoon or this evening across NW KS, close to the Neb/KS line, ahead a fairly strong mid level wave currently over the panhandle of Neb, in the upslope flow regime. The combination of good forcing, a mid level baroclinic zone, moderate instability and bulk shear will lead to this scattered cluster of storms becoming severe as it begins to shift SE towards central KS. Most of the convective bearing hi-rez model solutions bear this out. There is one caveat, that further south in the warm sector, west of a KHYS to KGBD line, a few discrete supercells may develop ahead of the cluster in NW KS late this afternoon. Any supercell that develops may track east towards central KS. If a supercell can remain discrete, all facets of severe weather will be possible, given favorable directional shear profiles with 2 inch hail, damaging winds and even a tornado or two. As the evening progresses, expect the south-southeast moving storm cluster, in central KS, to congeal with any discrete supercells, into a strongly forced forward propagating complex of storms (MCS). As it moves south, cold pool will lead to the complex accelerating south, with the cluster turning into a damaging wind (60-70mph winds) and flooding threat. Think the complex makes it into south central KS after 09z. Have already expanded the flood watch further to the east to areas along and just east of I-135, given high precipitable water values. Forward propagation of the complex will probably limit the flash flooding/heavy rainfall threat, but do expect high rainfall rates, which may lead to street flooding and lowland flooding. Still think some areas could see 1 to 3 inches of rainfall. Think showers/storms will be ongoing across most of southern KS into Sunday morning possibly into Sun afternoon for eastern sections, so will keep some chance pops in for the lingering showers/storms on Sun. Increasing warm advection for late Sun into Mon will push most of the convective activity further northeast of the area thru early Mon. Could see some sort of complex of storms move across NE KS and eastern KS for early Mon. A strong cold front looks to push south across the area for Mon night through early Tue, so storm chances will return to much of southern KS for late Monday night. Both the ECMWF and GFS coming through a little faster with this front than previous runs, which would lead to storm chances increasing on Mon afternoon and Mon night. Ketcham .LONG TERM...(Tuesday through Saturday) Issued at 303 PM CDT Sat Aug 24 2019 The middle to end of the week looks dry, with possibly some lingering storms along the KS/OK border early Tue, as the medium range models suggests a ridge of high pressure will settle over the plains. This will lead to a period of dry and seasonal conditions for the area. Model blends look way over done with pops for Wed, so with collaboration with neighbors, lowered or removed pops for most of Wed/Wed night. Medium range models now suggesting another cold front will push into the area for late Thu into early Fri. This looks like another shot of showers and storms for the area. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1135 PM CDT Sat Aug 24 2019 Complex of strong-severe storms will likely be ongoing in the vicinity of KSLN and KGBD at the start of the forecast and arriving at KHUT and KICT not long thereafter. Low level moisture and upslope flow has generated IFR ceilings in advance of the line. Anticipate at least 30G40KT near or just ahead of the initial line of storms with 40G55KT possible. Once line of storms and heavy rain move through, anticipate mainly VFR condition with pockets of MVFR in heavier showers and isolated storms. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 81 70 89 / 80 90 10 30 Hutchinson 66 81 69 87 / 90 90 0 20 Newton 65 79 69 87 / 90 80 10 30 ElDorado 66 79 68 89 / 60 80 10 30 Winfield-KWLD 68 80 69 90 / 30 70 10 30 Russell 64 83 69 84 / 70 10 10 20 Great Bend 65 82 69 84 / 70 30 0 10 Salina 66 82 69 86 / 90 50 10 30 McPherson 66 81 69 86 / 90 80 0 30 Coffeyville 70 79 70 89 / 20 70 10 30 Chanute 69 77 69 88 / 20 70 20 40 Iola 69 77 68 88 / 10 60 20 40 Parsons-KPPF 70 77 69 88 / 20 70 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Sunday for KSZ032-033-047>052- 067>069-082-083-091>093. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...PJH
Hazardous weather outlook, Aug 24, 4:09 PM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Sat Aug 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Sat Aug 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are forecast to develop over the high plains in northwest Kansas this evening and tonight. Flash flooding and damaging winds are the greatest threats. While isolated strong to severe storms could develop anywhere across the area this afternoon, the more likely scenario is for severe thunderstorms to develop in central Kansas late this afternoon or early evening then move into south central Kansas late this evening and overnight. Large hail and a brief tornado are possible with any isolated storms that occur early this evening along and west of a line from Russell to Hutchinson to Wichita to Wellington. Once the storms develop into a line, the threat for hail and tornadoes will diminish, but the damaging wind threat will increase. Check the latest flash flood watch for additional information on the flooding threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will likely be ongoing Sunday morning, with lingering flooding from the heavy rain on Saturday night and the threat of strong storms in southeast Kansas during the day. A better chance of severe storms is expected on Monday as a cold front moves across the area during the afternoon and early evening. the greatest threat will be roughly along and east of the Kansas Turnpike. Heat indices of 100-105 are forecast Monday afternoon roughly along and south of Highway 400. There may be additional chances for storms for Thursday through Friday. However confidence is low when and where would occur. Check later outlooks for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of central and south central Kansas this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
In the hours before
Local storm report, Aug 25, 1:00 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM TSTM WND GST GREAT BEND AIRPORT 38.35N 98.85W
08/25/2019 M46 MPH BARTON KS AWOS
&&
ADKLocal storm report, Aug 25, 1:43 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND GST MCPHERSON AIRPORT 38.35N 97.69W
08/25/2019 M44 MPH MCPHERSON KS AWOS
&&
ADKLocal storm report, Aug 25, 1:55 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
155 AM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM FLOOD GREAT BEND 38.36N 98.81W
08/25/2019 BARTON KS LAW ENFORCEMENT
SOME STREET FLOODING IN GREAT BEND...MAINLY FOR TYPICAL
FLOOD PRONE AREAS DURING HEAVY RAIN.
&&
ADKLocal storm report, Aug 25, 2:00 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM FLOOD 7 S DORRANCE 38.74N 98.59W
08/25/2019 RUSSELL KS LAW ENFORCEMENT
VARIOUS COUNTRY ROADS WERE FLOODED ACROSS SOUTHEAST
PORTIONS OF THE COUNTY...MAINLY THOSE THAT TYPICALLY
FLOOD DURING HEAVY RAIN.
&&
ADKLocal storm report, Aug 25, 2:02 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM FLOOD ELLSWORTH 38.74N 98.23W
08/25/2019 ELLSWORTH KS LAW ENFORCEMENT
A FEW TYPICAL FLOOD PRONE LOCATIONS ACROSS THE COUNTY ARE
FLOODED DUE TO HEAVY RAIN.
&&
ADKLocal storm report, Aug 25, 2:31 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 AM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 5 SSW MARION 38.28N 97.05W
08/25/2019 E60 MPH MARION KS LAW ENFORCEMENT
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:18 PM CDT | Special Weather Statement | ICT | Russell | 12 min |
| Aug 24, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 33 min |
| Aug 24, 7:54 PM CDT | River Flood Warning | ICT | Russell | 4 days |
| Aug 24, 7:56 PM CDT | River Flood Warning | ICT | Russell | 6 hr |
| Aug 24, 8:13 PM CDT | Special Weather Statement | ICT | Russell | 17 min |
| Aug 24, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 40 min |
| Aug 24, 8:34 PM CDT | Tornado Warning | ICT | Barton, Russell | 26 min |
| Aug 24, 8:50 PM CDT | Special Weather Statement | ICT | Lincoln | 40 min |
| Aug 24, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 46 min |
| Aug 24, 9:14 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 12 hr |
| Aug 24, 9:15 PM CDT | Tornado Warning | ICT | Barton, Ellsworth | 45 min |
| Aug 24, 9:47 PM CDT | Tornado Warning | ICT | Ellsworth | 43 min |
| Aug 24, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 36 min |
| Aug 24, 11:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 29 min |
| Aug 24, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 64 min |
| Aug 24, 11:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice | 62 min |
| Aug 25, 12:45 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice, Saline | 60 min |
| Aug 25, 1:41 AM CDT | River Flood Warning | ICT | Ellsworth | 20 hr |
| Aug 25, 1:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, McPherson, Marion, Reno and 2 more | 76 min |
| Aug 25, 1:49 AM CDT | River Flood Warning | ICT | Lincoln | 19 hr |
| Aug 25, 1:53 AM CDT | River Flood Warning | ICT | Saline | 11 hr |
| Aug 25, 2:57 AM CDT | Special Weather Statement | ICT | Butler, Chase, Kingman, Reno, Sedgwick | 33 min |
| Aug 25, 3:16 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 25, 3:29 AM CDT | Special Weather Statement | ICT | Butler, Chase, Greenwood, Kingman, Sedgwick, Sumner | 31 min |
| Aug 25, 3:55 AM CDT | Special Weather Statement | ICT | Butler, Cowley, Elk, Greenwood, Sumner | 35 min |
| Aug 25, 4:11 AM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| Aug 25, 4:27 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Greenwood, Wilson, Woodson | 33 min |
| Aug 25, 4:30 AM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Aug 25, 4:36 AM CDT | Special Weather Statement | ICT | Barton | 24 min |
| Aug 25, 5:23 AM CDT | Special Weather Statement | ICT | Harper | 37 min |
| Aug 25, 6:12 AM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Aug 25, 6:46 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| Aug 25, 7:55 AM CDT | River Flood Warning | ICT | Russell | 31 hr |
| Aug 25, 8:29 AM CDT | River Flood Warning | ICT | Saline | 62 hr |
| Aug 25, 8:56 AM CDT | River Flood Warning | ICT | Barton | 5 hr |
| Aug 25, 9:02 AM CDT | River Flood Warning | ICT | Reno, Rice | 4 days |
| Aug 25, 9:11 AM CDT | Areal Flood Warning | ICT | Barton, Russell | 48 hr |
| Aug 25, 9:14 AM CDT | Special Weather Statement | ICT | Harper | 46 min |
| Aug 25, 9:16 AM CDT | Special Weather Statement | ICT | Kingman | 44 min |
| Aug 25, 9:22 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 46 min |
| Aug 25, 9:59 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 46 min |
| Aug 25, 10:03 AM CDT | Areal Flood Warning | ICT | Rice | 8 hr |
| Aug 25, 10:07 AM CDT | Areal Flood Warning | ICT | Kingman | 5 hr |
| Aug 25, 10:18 AM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Aug 25, 10:32 AM CDT | Special Weather Statement | ICT | Harper | 43 min |
| Aug 25, 12:04 PM CDT | Special Weather Statement | ICT | Sumner | 41 min |
| Aug 25, 2:16 PM CDT | River Flood Warning | ICT | Sumner | 19 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.